Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 46, NWS Phoenix, AZ

August 14, 2005Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 14, 2005, 6:09 PM MST for Gila County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 6:09 PM MST (01:09 UTC)
Expired
Aug 14, 2005, 7:15 PM MST
In force
66 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 150113
FFWPSR
AZC007-150315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
609 PM MST SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF GLOBE

* UNTIL 815 PM MST

* AT 604 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM NEARLY STATIONARY THUNDERSTORMS OVER THE
  WARNED AREA. RADAR RAINFALL ESTIMATES OF OVER ONE AND A HALF INCHES
  PER HOUR WERE INDICATED SOUTHWEST OF GLOBE IN THE PINAL CREEK 
  BASIN WEST OF SIGNAL PEAK. SOME OF THESE FLOOD WATERS MAY AFFECT 
  US ROUTE 60 SOUTHWEST OF GLOBE AND STATE ROUTE 77 SOUTH OF GLOBE.
  ROCK SLIDES HAVE ALSO BEEN REPORTED FROM PREVIOUS STORMS TO THE 
  NORTHEAST OF GLOBE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INSPIRATION...MIAMI AND CLAYPOOL.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3323 11092 3323 11071 3346 11071 3348 11100

$$

ESTLE
1 follow-up statement
000 
WGUS75 KPSR 150221
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST SUN AUG 14 2005

AZC007-150225-
GILA AZ-
720 PM MST SUN AUG 14 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GILA COUNTY IS
CANCELLED...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS CANCELLED THE FLASH 
FLOOD WARNING FOR SOUTH-CENTRAL GILA COUNTY. THUNDERSTORMS IN THE 
AREA HAVE BEEN DIMINISHING IN INTENSITY THE PAST HALF HOUR...AND 
FURTHER WIDESPREAD HEAVY RAINFALL IS NOT ANTICIPATED. 

HOWEVER...IT IS IMPORTANT TO REMEMBER THAT WASHES ARE LIKELY STILL 
FLOWING HEAVILY IN THE AREA IN AND AROUND THE GLOBE/MIAMI VICINITY...
ALONG US HIGHWAYS 60 AND 70...AS WELL AS STATE HIGHWAYS 77 AND 88...
AND WILL PROBABLY CONTINUE TO DO SO INTO THE EARLY EVENING HOURS. 
 
MOTORISTS SHOULD BE CAREFUL TO NOT CROSS FLOODED HIGHWAY DIPS OR LOW 
SPOTS.

LAT...LON 3323 11092 3323 11071 3346 11071 3348 11100

$$

ESTLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:55 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 14, 2:55 PM MST, 3 hours 14 minutes before
AZZ020>028-CAZ030>033-150545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST SUN AUG 14 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A COUPLE OF LOW PRESSURE SYSTEMS MOVING INTO REGION WILL RESULT IN A
CHANCE FOR SHOWERS AND THUNDERSTORMS OVERNIGHT AND MONDAY ACROSS
SOUTH CENTRAL ARIZONA...AND PORTIONS OF SOUTHWEST ARIZONA. A SLIGHT
CHANCE OF MOUNTAIN SHOWERS AND THUNDERSTORMS IS ALSO POSSIBLE IN
SOUTHEAST CALIFORNIA. A DRIER AND MORE STABLE AIRMASS WILL MOVE INTO
THE REGION TUESDAY THROUGH SATURDAY...PRODUCING MOSTLY SUNNY AND
WARMER WEATHER. HOWEVER A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS
WILL CONTINUE OVER THE MOUNTAINS OF SOUTH CENTRAL ARIZONA.

&&

.DISCUSSION...
THE FLOW ALOFT IS BECOMING EVEN MORE DYNAMICAL TODAY AS A COUPLE OF
SHORTWAVE FEATURES APPROACH THE AREA. THE FORMER UPPER LEVEL CENTRAL
BAJA CA CUTOFF LOW WAS MOVING INTO SOUTHEAST AZ THIS MORNING...WHILE
A LARGE PACIFIC TROF WILL APPROACH SOUTHERN CA LATER IN THE DAY. A
SORT OF ONE TWO PUNCH SO TO SPEAK FOR OUR AZ FORECAST ZONES IN
SOUTHWEST AND SOUTH CENTRAL AZ.

THE FORMER BAJA CA CUTOFF LOW WAS MOVING INTO SOUTHEAST AZ (BEST
SEEN IN THE VAPOR IMAGERY)...AND ADVECTING A MUCH HIGHER 700-500 MB
THETA-E AIRMASS INTO SOUTH CENTRAL AZ. INCREASING JET DYNAMICS ACROSS
THE EASTERN THIRD OF AZ WILL PROVIDE A CHANCE FOR SHOWER AND
THUNDERSTORM ACTIVITY OVER MUCH OF SOUTH CENTRAL AND PARTS OF
SOUTHWEST AZ THE REMAINDER OF THE AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS...SOME SEVERE...HAVE ALREADY BEEN ON THE UPSWING IN
REMOTE PARTS OF WESTERN MARICOPA COUNTY.

AS THE AIRMASS IN PARTS OF SOUTHWEST AND SOUTH CENTRAL AZ BECOMES
NEARLY SATURATED THIS EVENING...THE PACIFIC LOW PRESSURE SYSTEM
MOVING TOWARD SOUTHERN CA WILL SPREAD AND INCREASINGLY BROAD
DIFLUENT UPPER LEVEL FLOW ACROSS MUCH OF AZ TONIGHT AND MONDAY
MORNING TO CONTINUE THE RAIN CHANCES OVERNIGHT.

DRYING AND A MORE STABLE AIRMASS FOLLOWS LATER MONDAY...TUESDAY...
AND SUBSEQUENT DAYS...ALONG WITH WARMER AFTERNOON TEMPERATURES.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS MOST LIKELY TO EXPERIENCE STORM
ACTIVITY WITHIN NEXT 12 HOURS ARE KIWA AND KPHX...LEAST LIKELY IS
KIPL. STRONG BUT ISOLATED STORMS DEVELOPED SOUTH AND WEST OF THE
PHOENIX METRO AREA BETWEEN 19Z-22Z. STORM DEVELOPMENT OVER YUMA AND
LA PAZ COUNTIES IS LIKELY TO CONTINUE EARLY IN THE TAF
PERIOD...THEREBY THREATENING KBLH AND KYUM. CONDITIONS ARE STILL
CONDUCIVE FOR STORMS TO AFFECT KPHX AND KIWA BETWEEN 00Z-06Z WITH A
STRAY SHOWER OR THUNDERSTORM POSSIBLE DURING THE LATE NIGHT AND
MORNING HOURS.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL
FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ
Hazardous weather outlook, Aug 14, 6:02 AM MST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST SUN AUG 14 2005

AZZ020>028-CAZ030>033-150100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
602 AM MST (602 AM PDT) SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM FROM THE NORTHERN GULF OF CALIFORNIA IS
MOVING TOWARD ARIZONA TODAY AND WILL BRING AN INCREASE IN
SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON AND TONIGHT MAINLY TO
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA. SOME OF
THESE STORMS WILL PRODUCE VERY HEAVY RAIN WITH AN INCREASING
POSSIBILITY OF FLASH FLOODING ESPECIALLY SOUTHEAST AND EAST OF
PHOENIX EASTWARD ACROSS SOUTHERN GILA COUNTY WHERE MUDSLIDES ARE
ALSO POSSIBLE. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH
SOME OF THE THUNDERSTORMS...AS WELL AS BLOWING DESERT DUST WITH A
SUDDEN REDUCTION IN VISIBILITY.

IF YOU GET CAUGHT IN A DUST STORM...PULL OFF THE ROAD AS FAR AS
POSSIBLE...PUT YOUR VEHICLE IN PARK...TURN YOUR LIGHTS ALL THE
WAY OFF...AND TAKE YOUR FOOT OFF THE BRAKE.

STAY AWAY FROM FLOODED ROADS EVEN IF YOU THINK IT IS ONLY A SMALL
AMOUNT OF WATER. THE DEPTH OF THE WATER MAY BE GREATER THAN YOU
THINK...AND RUNNING WATER HAS GREAT FORCE. TURN AROUND AND FIND A
SAFE WAY TO GET TO YOUR DESTINATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL DECREASE FROM THE SOUTH BY MONDAY
AFTERNOON. HOWEVER...ROADS MAY STILL BE FLOODED WITH WATER RUNNING IN
NORMALLY DRY WASHES AND CREEKS MAINLY IN SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:47 PM MSTFlash Flood WarningPSRLa Paz28 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.